Hail, Warren
- When
- August 27, 4:14 PM EST
- Where
- Warren County, 2.84 mi NNE of Linden
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.937, -78.047
Hail to the size of dimes fell at this location.
Isolated thunderstorms developed across the higher terrain on the afternoon of August 27th as warm and moist air moved into the region.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LWX wrote it up.
Isolated thunderstorms developed across the higher terrain on the afternoon of August 27th as warm and moist air moved into the region.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Aug 27, 1:47 PM EST, 2 hours 27 minutes earlier.
Area Forecast Discussion National Weather Service Baltimore MD/Washington DC 247 PM EDT Mon Aug 27 2018 .SYNOPSIS... High pressure will remain to the south and east of the Mid- Atlantic through the week. Meanwhile, a cold front approaching from the Great Lakes will move into the region Thursday, then likely remain stalled nearby into the weekend. && .NEAR TERM /THROUGH TONIGHT/... Ridging exists both aloft and at the surface this afternoon across much of the Mid- Atlantic and southeastern US. In addition to developing cumulus, we continue to have some cirrus spilling overhead, and that in combination with some smoke aloft is giving that milky appearance to the sky across the region. MLCAPE values from 1500-2500 J/KG have developed, and that combined with terrain circulations and a light southeast upslope flow has lead to the formation of some scattered shower/thunderstorm activity along and west of the Blue Ridge. With shear essentially non-existent, organized severe convection is not expected, but a stronger storm or two is possible. Steering flow is weakly northwest, so some propagation is likely to the east/southeast, but for now, expecting the activity to remain west of the I-95 corridor. Highs this afternoon will reach into the upper 80s and low 90s. With dew points in the low to mid 70s, heat indices of around 100F are forecast east of the Blue Ridge with mid 90s west. Dry conditions expected tonight with patchy fog likely again. Lows in the 70s. && .SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/... Hot and humid conditions will be the main weather concern over the next few days. High pressure across the southeastern United States will remain in control with light southerly flow continuing to bring in warmth and moisture. Highs on Tuesday will range in the low to mid 90s. With dew points again in the low to mid 70s, heat index values will reach into the 90s to low 100s, and Heat Advisories may be necessary. Isolated to scattered showers/thunderstorms will be possible again across the higher terrain. Lows Tuesday night will be in the 70s. The same story will continue for Wednesday, with little to no change in air mass. Highs in the low to mid 90s with heat index values in the 90s to low 100s. Lows Wednesday night in the 70s. && .LONG TERM /THURSDAY THROUGH MONDAY/... An upper level shortwave and its associated surface low pressure system will track well to our north across southern Ontario and Quebec on Thursday. The cold front associated with system will drop southeast across the region late on Thursday into early Friday morning, allowing for a better chance for organized showers and thunderstorms. However, with upper level forcing for the front weakening, and a strong ridge to the southeast, the front looks to stall over central Virginia. With modest CAPE values and high PWATs (approaching or exceeding 2 inches), some stronger storms with heavy rainfall cannot be ruled out. Also, steering flow will be weak, and nearly parallel to the stalled frontal boundary, so some training of thunderstorms could also be possible. However, with relatively weak shear, no organized severe threat is expected at this time, so the main threat appears to be the potential for heavy rainfall amounts. High temperatures on Thursday will remain in the mid 90s, with heat indices approaching 100. This will largely depend on the extent of any cloud cover out ahead of the approaching cold front. The aforementioned front will remain stalled over the area Friday and into the weekend. This will provide some relief from the heat, bringing high temps back into the mid 80s, which is around normal for this time of year. However, with a stalled frontal boundary seemingly stuck over the area, showers and storms will again be possible each day during the weekend. With indications of PWATs remaining around the 2 inch mark throughout this period, heavy rain threat could potentially linger into the weekend as well. && .AVIATION /18Z MONDAY THROUGH SATURDAY/... High pressure will be in control through Wednesday night. Generally VFR conditions expected throughout the day today and continuing through Wednesday, with patchy fog possible again each late night/early morning hours, mainly CHO/MRB. Isolated showers/thunderstorms may occur in the afternoon/evening hours each day, with CHO/MRB having the highest risk. Showers and thunderstorms possible Thursday ahead of cold front. Southwest flow around 10 kts becomes light and variable as the front stalls overhead Friday, with lingering shower and thunderstorm chances. && .MARINE... High pressure will be in control today through mid week. Winds are expected to remain below small craft advisory out of the south/southwest through Wednesday night. Southwest flow may increase some ahead of an approaching cold front Thursday, becoming northeast as the front drops just south of the waters. The front will likely stall through Friday with lighter and more variable winds. Showers and thunderstorm chances will be elevated during this time. && .LWX WATCHES/WARNINGS/ADVISORIES... DC...None. MD...None. VA...None. WV...None. MARINE...None. && SYNOPSIS...MM NEAR TERM...MM SHORT TERM...MM LONG TERM...CJL AVIATION...MM/CJL MARINE...MM/CJL
Hazardous Weather Outlook National Weather Service Baltimore MD/Washington DC 509 PM EDT Mon Aug 27 2018 ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-282115- Chesapeake Bay north of Pooles Island MD- Chesapeake Bay from Pooles Island to Sandy Point MD- Chesapeake Bay from Sandy Point to North Beach MD- Chesapeake Bay from North Beach to Drum Point MD- Chesapeake Bay from Drum Point MD to Smith Point VA- Tidal Potomac from Key Bridge to Indian Head MD- Tidal Potomac from Indian Head to Cobb Island MD- Tidal Potomac from Cobb Island MD to Smith Point VA- Patapsco River including Baltimore Harbor- Chester River to Queenstown MD-Eastern Bay- Choptank River to Cambridge MD and the Little Choptank River- Patuxent River to Broomes Island MD- Tangier Sound and the inland waters surrounding Bloodsworth Island-District of Columbia-Southern Baltimore-Prince Georges- Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford- Prince William/Manassas/Manassas Park-Fairfax- Arlington/Falls Church/Alexandria-Stafford-Spotsylvania- King George- 509 PM EDT Mon Aug 27 2018 This Hazardous Weather Outlook is for the Maryland portion of the Chesapeake Bay, Tidal Potomac River, and adjacent counties in central Maryland and northern Virginia as well as the District of Columbia. .DAY ONE...Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday A combination of heat and humidity will likely result in heat index values of around 105 Tuesday and Wednesday. Heat may linger into Thursday, especially near and south of Highway 50. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053- 055-501>506-282115- Washington-Frederick MD-Carroll-Northern Baltimore- Extreme Western Allegany-Central and Eastern Allegany- Northwest Montgomery-Central and Southeast Montgomery- Northwest Howard-Central and Southeast Howard-Northwest Harford- Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke- Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper- Northern Fauquier-Southern Fauquier-Western Highland- Eastern Highland-Western Loudoun-Eastern Loudoun- Northern Virginia Blue Ridge-Central Virginia Blue Ridge- Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant- Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton- Eastern Pendleton- 509 PM EDT Mon Aug 27 2018 This Hazardous Weather Outlook is for eastern West Virginia, northern and central Virginia, and central and western Maryland with the exception of Garrett County. .DAY ONE...Tonight Isolated severe thunderstorms with damaging winds and hail are possible this evening. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday A combination of heat and humidity will likely result in heat index values of 100 to 105 Tuesday and Wednesday. Heat may linger into Thursday, especially east of the Blue Ridge and south of Highway 50. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The Sterling radar (KLWX), 49 km away, was scanning. The volume nearest the first event began at 21:14 UTC.
1 hail. Local standard time, as filed.
Hail to the size of dimes fell at this location.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2018Every state in 2018This day in weather historyWarnings in Virginia, August 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 775278.